Maryland, 2020

Flood in Maryland, May 1, 2020

May 1, 2020 · NWS LWX · 1 event in 1 county or zone

A period of heavy rainfall occurred downstream of a highly amplified trough April 30th into May 1st. A strong low-level jet transported a moisture rich airmass into the area, and strong synoptic scale ascent downstream of the closed upper low produced a soaking rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A period of heavy rainfall occurred downstream of a highly amplified trough April 30th into May 1st. A strong low-level jet transported a moisture rich airmass into the area, and strong synoptic scale ascent downstream of the closed upper low produced a soaking rainfall. Rainfall totals ranged from 1-2 inches across the area, producing river flooding in Maryland on May 1st and 2nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 1, 2:36 AM EST, 2 hours 43 minutes earlier.

Area forecast discussion, May 1, 2:36 AM EST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
336 AM EDT Fri May 1 2020

.SYNOPSIS...

An upper-level low will gradually move offshore today and high
pressure will return for tonight into Saturday. A cold front will
pass through the area late Sunday into Sunday night and high
pressure build overhead for Monday. A series of disturbances may
impact the area during the middle of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...

A line of showers associated with a cold front are slowly exiting
our region early this morning. An upper level low will move overhead
our region today and will bring the potential for some isolated to
scattered showers. The biggest threat for additional rain this
morning will be focused over southern Maryland where models have the
best upper level forcing. A threat of showers will continue through
today but the main threat areas will be west and along the Allegany
front where upslope flow will create some precip as well as areas
east of the I-95 corridor. As the upper level low continues to shift
eastward out of our region, the threat for precip will diminish with
most areas expected to be dry by the late this afternoon to early
this evening. Cooler temps in the 60s are expected with overnight
lows dropping down into the 40s.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...

An upper level low will exit our region early on Saturday. High
pressure will build briefly into our region from the south on
Saturday. Weak southerly flow is expected to form at the surface
with an more southwesterly flow aloft. This will lead to a trend
upwards in temperatures and moisture. Dry conditions are expected on
Saturday throughout our region. Daytime temps will trend upwards
into the upper 60s and the lower 70s on Saturday with overnight
temps in the 50s.

A warm front will move to the north of our region early on Sunday. A
general south to southwesterly flow will continue to advect in warm
and moist air into our environment. This boundary is forecast
fluctuate over our region and eventually move southward into central
VA. The increasing dewpoints along with daytime temps in the mid to
upper 70s will condition our environment for the formation of
convective showers and potentially some thunderstorms. Models are
showing modest CAPE in 500 to 1000 J/kg during the afternoon
periods. The combination of modest CAPE along with a shortwave
moving over our region could potentially lead to some strong
thunderstorms developing especially over central Virginia where the
best diurnal heating will occur. A surface low is forecast to form
along this boundary and move eastward through our region late Sunday
and into early Monday. Ensemble means are showing between 0.25 and
0.5 inches of rain possible with this quick moving low. There
remains a lot of uncertainty at this time on where the front will be
located and where the low will pass through our region.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...

A west to northwest flow is expected aloft with a boundary stalled
to our south during the early and middle portions of next week.
Surface high pressure to the north should control the weather
pattern for Monday and Monday night, bringing dry and seasonable
conditions.

A series of upper-level disturbances will pass through the area
later Tuesday and Wednesday in the west to northwest flow aloft.
This will cause waves of surface low pressure on the boundary to the
south. There is still some uncertainty as to how strong these
disturbances will be. If they are strong enough, then there will be
enough forcing for some rain over our area. However, if they are
weaker, then rain will stay suppressed to the south. Will continue
to monitor the trend in guidance over the next several days.
Lower heights from the disturbances along with a northerly
surface flow on the cool side of the boundary should keep temps
below climo during this time.

High pressure should return for Thursday with dry and cool
conditions for this time of year.

&&

.AVIATION /08Z FRIDAY THROUGH TUESDAY/...

A line of showers associated with a cold front are slowly moving
through our region early this morning. These showers are expected to
be through all terminals by daybreak. VFR conditions are expected
for all terminals after the showers have exiting our region. Some
showers could form over parts of southern Maryland this morning and
potential reach as far north as the DCA terminal but no flight
restrictions expected at this time. A few showers today can't be
ruled out for all terminals but overall I am expecting VFR
conditions. Winds will be 10 to 15 knots out of the west northwest
with gusts up to 25 knots possible.

High pressure will build over our region on Saturday leading to
clear skies and VFR conditions. Winds will be light out of the
south. A warm front will move over our region and will be the focus
for the development of showers and thunderstorms on Sunday. There
remains a lot of uncertainty on the coverage of showers during the
day Sunday but periods of SubVFR conditions will be possible. A
surface low will bring widespread showers late Sunday and into early
Monday which will likely lead to flight restrictions.

High pressure will bring VFR conditions for Monday into Tuesday.
There is a chance for rain later Tuesday and Tuesday night with
subVFR conditions, but confidence is low.

&&

.MARINE...

Gusty winds are likely this afternoon and into this evening as a
system slowly exits our region. A Small Craft Advisory had been
issued for this threat. High pressure will lead to light winds out
of the south Saturday into early Sunday. A front will move over the
waters on Sunday which will bring the potential for showers and
thunderstorms along periods of gusty winds. Small Craft Advisories
maybe needed Sunday evening.

High pressure will build over the waters Monday into Monday night.
Winds may be close to SCA criteria during this time. Winds may be a
bit lighter as the gradient subsides for Tuesday of next week.

&&

.TIDES/COASTAL FLOODING...

Anomalies have begun to recede due to the light flow overhead. An
offshore flow will develop later this morning and continue through
tonight. Anomalies will continue to recede for most areas. There is
still some uncertainty as to how quickly the water levels will
return closer to normal. Coastal Flood Advisories are in
effect from Baltimore southward along the western shore of the Bay
and lower Tidal Potomac River for early this morning as well as
Washington DC and Alexandria along the shore of the upper Tidal
Potomac River. A Coastal Flood Advisory continues for Annapolis and
St Marys County for the high tide cycle later this morning into
early this afternoon. Water levels will be right around minor flood
thresholds for Annapolis (much lower than what has been experienced
Thursday and overnight). Water levels may be closer to warning
thresholds for St Marys County around St. Georges Island, but
developing offshore flow makes confidence much higher for minor
flooding vs. moderate.

A Coastal Flood Advisory may needed for Washington DC and Alexandria
for the high tide cycle this afternoon, but confidence is too low at
this time since the offshore flow should be stronger by then. Will
have to watch for fresh water impacts around Georgetown through
Saturday evening. At this time, the potential is greater for minor
flooding around times of high tide vs. moderate flooding. The best
chance for minor flooding from freshwater impacts will be tonight
through Saturday evening, when water levels at Little Falls
(freshwater upstream) will be highest.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Coastal Flood Advisory until 8 AM EDT this morning for DCZ001.
MD...Coastal Flood Advisory until noon EDT today for MDZ018.
     Coastal Flood Advisory until 3 PM EDT this afternoon for
     MDZ014.
     Coastal Flood Advisory until 2 PM EDT this afternoon for
     MDZ017.
VA...Coastal Flood Advisory until 8 AM EDT this morning for VAZ054.
WV...None.
MARINE...Small Craft Advisory from noon today to 1 AM EDT Saturday for
     ANZ533-534-537-541>543.

&&

SYNOPSIS...BJL
NEAR TERM...JMG
SHORT TERM...JMG
LONG TERM...BJL
AVIATION...BJL/JMG
MARINE...BJL/JMG
TIDES/COASTAL FLOODING...
Hazardous weather outlook, May 1, 4:05 AM EST, 1 hour 14 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
505 AM EDT Fri May 1 2020

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-020900-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
505 AM EDT Fri May 1 2020

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-020900-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
505 AM EDT Fri May 1 2020

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

Several flood watches and warnings are in effect for various
streams and rivers across the outlook area. See individual
statements from the National Weather Service for details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 1, 4:36 AM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
536 AM EDT FRI MAY 01 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     FLOOD            3 SSW GREAT CACAPON     39.58N  78.31W
05/01/2020                   MORGAN             WV   MESONET

            THE WATER LEVEL AT THE GAUGE LOCATED AT GREAT CACAPON
            ALONG THE CACAPON RIVER ROSE ABOVE FLOOD STAGE AT 1:00
            AM THIS MORNING.

&&

EVENT NUMBER LWX2001102

BJL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Frederick

When
May 1, 5:19 AM EST to 3:30 PM EST
Where
Frederick County, 0.57 mi SSE of Harmony Grove to 0.73 mi WSW of Ceresville
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.443, -77.395

The river gage on the Monocacy River at Frederick exceeded the 15 foot flood stage during the indicated period, leading to flooding of portions of Pinecliff Park, as well as many of the low-lying fields at Monocacy National Battlefield. Flooding was also observed at FRMM2. The peak level of 15.83 feet occurred at 12:00 PM on the 1st.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2020Every state in 2020This day in weather historyWarnings in Maryland, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 894245.